Tennessee, 2003

Damaging Winds in Tennessee, April 5 to 6, 2003

April 5 to 6, 2003 · NWS OHX · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 1:03 AM CST, 17 minutes earlier.

Area forecast discussion, Apr 5, 1:03 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
103 AM CST SAT APR 5 2003

SEVERE THUNDERSTORM WATCH HAS EXPIRED. HOWEVER...STRONG TSTMS MOVING
ACROSS THE MID STATE AT THIS TIME. SO FAR...SMALL HAIL AND WIND
GUSTS OF UP TO 40 MPH ARE IN ASSOCIATION WITH THESE STORMS. FOR THE
FORECAST...WILL UPDATE AND REMOVE THE WATCH. OTHERWISE...WILL KEEP
POPS ELEVATED AT THE CATEGORICAL LEVEL.

.BNA...NONE.

21
Hazardous weather outlook, Apr 4, 9:30 AM CST, 15 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LATE THIS EVENING A COLD FRONT WILL ENTER WESTERN MIDDLE TENNESSEE.
THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL OVER NORTHWEST MIDDLE TENNESSEE...WITH A SLIGHT
RISK ELSEWHERE. THE BEST TIME FOR SEVERE WEATHER IN MIDDLE TENNESSEE
WILL EXIST FROM 8 PM THROUGH 6 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT WILL PASS THROUGH MIDDLE TENNESSEE EARLY MONDAY.
ALONG AND AHEAD OF THIS FRONT THERE WILL BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS SUNDAY NIGHT AND EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...
TONIGHT...ACTIVATION OF SPOTTER GROUPS...HAM RADIO OPERATORS AND
EMERGENCY MANAGERS MAY BE NEEDED.

BOYD
01

The radar

The Nashville radar (KOHX), 42 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
April 5, 1:20 AM CST
Where
Wilson County, Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.100, -86.133

Public reported trees down.

Thunderstorm Wind, Putnam

When
April 5, 2:00 AM CST to 2:05 AM CST
Where
Putnam County, Cookeville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -85.500

EMA reported numerous trees down from Cookeville to Algood. One tree fell on a house, and several trees landed on cars.

Thunderstorm Wind, Dekalb

When
April 5, 3:00 AM CST to 3:05 AM CST
Where
Dekalb County, 2 mi SSW of Alexandria
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
36.067, -86.050

Newspaper article stated several homes, barns and outbuildings sustained roof damage from strong thunderstorm winds from Coon Branch Road to Pumpkin Hollow Road. A large tree fell on a house on Old Liberty Road. A garage behind the home was totally destroyed.

Thunderstorm Wind, Dickson

When
April 5, 12:24 PM CST
Where
Dickson County, Dickson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
36.083, -87.383

Damage to a log cabin at a flea market.

Thunderstorm Wind, Trousdale

When
April 6, 1:15 PM CST
Where
Trousdale County, 2 mi SE of Hartsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.383, -86.133

Newspaper article mentioned that 2 barns were destroyed, and another barn and shed were damaged from strong thudnerstorm winds. A large tree was toppled across the street from his house on Lock Six Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350666, 5350590, 5350591, 5350665, 5350664.